# SDR 2020FA0000202

- Difficulty date: May 5, 2019
- Submitted: March 11, 2020
- Operation: General aviation
- Aircraft: N456JB
- Make and model: Tecnam P2010
- Aircraft serial: 065US
- Aircraft time: 175 hours
- Engine: Lyc AEIO390A3B6
- System (JASC): 2510 · Flight Compartment Equipment
- Part: Connector
- Condition: Burned
- Location: Zone 100
- Stage of operation: CR
- How discovered: O
- Nature of condition: A
- Precautionary procedure: B

## Discrepancy

I WAS FLYING MY TECNAM 2010 MKII, N456JB, AS ITS SOLE OCCUPANT ON MAY 5, 2019.  ABOUT 15 MINUTES INTO THE FLIGHT AND ABOUT 20 SOUTH OF FTG A FOOT HIGH FIRE OCCURRED IN THE AREA BETWEEN THE TWO FRONT SEATS WHERE THE HEADSETS AND USB ADAPTER TO THE I-PAD WAS PLUGGED IN.  I HAD JUST BOUGHT A NEW MINI-IPAD WHICH I PLUGGED INTO A “CIGARETTE LIGHTER” TYPE  CHARGER THAT I HAS USED BEFORE. MY SHIRT CAUGHT ON FIRE AND I PUT A CLEAN RAG I HAD IN THE COCKPIT TO PUT BETWEEN ME AND THE FIRE SO I COULD GET SOME TIME TO GET THE FIRE EXTINGUISHER BETWEEN MY FEET.  THE COCKPIT FILLED WITH SMOKE TO THE POINT I COULD NOT SEE BETWEEN MY LEGS. IF I HAD NOT PRACTICED FINDING THE FIRE EXTINGUISHER AND KNOWING THE CLIP NEEDED TO BE RELEASED, IT MIGHT HAVE CAUSED ME TOO MUCH TIME RESULTING IN MORE PROBLEMS. I TRIED TO UNPLUG MY HEADSETS SINCE THE CHARGER THAT WAS ON FIRE WAS RIGHT NEXT TO IT ON FIRE.  I DID NOT WANT TO OPEN THE LEFT DOOR TO LET THE SMOKE OUT SINCE I CONCLUDED THE FIRE MIGHT JUMP OVER MY ABDOMEN IN THE DRAFT.  I USED THE EXTINGUISHER AND WITH TWO BURSTS, I WAS ABLE TO PUT OUT THE FIRE. I THEN CRACKED MY DOOR OPEN TO CLEAR THE SMOKE.  DURING THESE PROCESSES I SUSTAINED 2ND DEGREE BURNS TO MY FINGERS AND LATER WERE ADVISED BY MEDICAL PERSONNEL THAT IT WAS 3% OF MY SKIN SURFACE.  I WAS UNABLE TO  MAKE RADIO CALLS AS THE HEADSET WIRES HAD BURNED UP—I HAD A SPARE RADIO BUT MY RIGHT HAND WAS TOO BURNED TO USE.  A SECOND HEADSET THAT WAS PLUGGED IN ALSO HAD BURNED UP WIRES ALONG WITH THE SEATBELTS FOR THE FRONT LEFT AND RIGHT SEATS.  I CHOSE JUST TO FLY THE AIRCRAFT, SQUAWKED 7700 AND LANDED W/O FURTHER INCIDENT AT FTG.  ONCE I LANDED, THE EMERGENCY VEHICLES APPROACHED MY AIRCRAFT NOT KNOWING MY SITUATION SINCE I COULD NOT MAKE A RADIO CALL.  THE AIRCRAFT WAS CHECKED FOR OTHER FIRE POTENTIAL AND THE BATTERY WAS DISCONNECTED AS A PRECAUTION.  I WAS TRANSPORTED TO THE HOSPITAL FOR MY INJURIES.  THE AIRPLANE WAS SECURED IN A HANGAR FOR FURTHER INVESTIGATION. THE CB DID NOT POP AND MY TECHNICIAN SAID THE WIRE TO THE CHARGER WAS CONNECTED TO A 25 AMP CIRCUIT BREAKER THAT HE COULD NOT GET TO POP EVEN AFTER GROUNDING IT.  WE COULD NOT FIND A FUSE THAT WAS CONNECTED TO THE CHARGER.  I HAD THE INVESTIGATION BY THE FAA AS REQUIRED AND I INFORMED TECNAM ON ALL THE DETAILS.  TO MY KNOWLEDGE, THERE HAS NOT BEEN ANY ACTION TAKEN.  I AM CONCERNED IT MIGHT HAPPEN TO SOMEONE ELSE WITH LESS EXPERIENCE RESULTING IN A MAJOR MISHAP.  MAJ GEN USAF (RET), PRESIDENT/CEO AT WINGS OVER THE ROCKIES AIR & SPACE MUSEUM.
